ZocdocAnswersWhen I'm around salt water, my hands shed layers of skin after a few days. Why is this happening?

Question

When I'm around salt water, my hands shed layers of skin after a few days. Why is this happening?

I'm a 28 year old male, seasonal allergies. Have tried all OTC treatments (moisturizers, creams, etc.) nothing helps. I have had this problem since I was a teenager, but it gets worse all of the time. Only happens around salt water -- sailing on fresh water lakes in college did not cause the same problems.

Answer

The most likely possibility is that you have a form of eczema, which is an inflammatory condition of the skin usually provoked by various exposures in the environment. It would help to support this diagnosis if you also had rashes and peeling, even if just mild, at other times of the year other than when sailing. Eczema is more common in people who have a history of other allergic symptoms, such as seasonal allergies. The form of eczema that results specifically in itching, redness, and peeling of the skin on the palms of the hands (or soles of the feet) is called dyshidrotic eczema. The mainstay of treatment of dyshidrotic eczema is protecting your hands. For many people who suffer from this condition, water is the biggest offender (very common in dishwashers, for example). In your case, it is probably the combination of water, perhaps additional irritation from the salt, and also the friction and trauma to the skin caused by the hard work of sailing. By far, the best treatment will be to wear gloves while performing these activities. You may also try applying an over the counter steroid cream to the worst areas to quiet them down. See your primary care doctor to confirm the diagnosis and help with a treatment plan.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.